Iowa, 2024

Hail in Iowa, July 7, 2024

July 7, 2024 · NWS FSD · 1 event in 1 county or zone

A couple of short-lived stronger storms with hail up to half-dollar size developed along a weak boundary moving into an airmass with around 1000 J/kg MLCAPE and fairly weak shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A couple of short-lived stronger storms with hail up to half-dollar size developed along a weak boundary moving into an airmass with around 1000 J/kg MLCAPE and fairly weak shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 7, 1:22 PM CST, 3 hours 28 minutes earlier. Its key messages:

  • Scattered showers and thunderstorms possible through sunset this evening. While the threat for severe weather is very low, small hail and a brief funnel cloud would be possible.
  • Unsettled weather continues through the first half of this week with spotty afternoon to early evening showers/storms Sunday through Wednesday. Severe weather is not expected.
  • Cooler than normal temperatures for early July through the early part of next week, but trending warmer and more humid by the end of the week.
Area forecast discussion, Jul 7, 1:22 PM CST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
222 PM CDT Sun Jul 7 2024

.KEY MESSAGES...

- Scattered showers and thunderstorms possible through sunset
  this evening. While the threat for severe weather is very low,
  small hail and a brief funnel cloud would be possible.

- Unsettled weather continues through the first half of this
  week with spotty afternoon to early evening showers/storms
  Sunday through Wednesday. Severe weather is not expected.

- Cooler than normal temperatures for early July through the
  early part of next week, but trending warmer and more humid by
  the end of the week.

&&

.DISCUSSION...
Issued at 218 PM CDT Sun Jul 7 2024

Afternoon/Evening: Forecast sounding again show up to roughly 1000
J/kg of largely uncapped MLCAPE with at least modest forcing
courtesy of next vort lobe evident on WV imagery spinning southward
through central/western Dakotas. Instability and shear (25-30kts)
not as impressive as yesterday, nor is forcing as dynamic, so while
I couldn't completely discount a stronger storm or two, severe
weather much less likely. Outside of some small hail, a second
concern would be a rogue funnel cloud with some signal in the
sfc vorticity/0-3 km MLCAPE overlap. This activity should fade
through the second half of the evening with loss of daytime
heating.

Overnight: Still some hints of some patchy fog as winds again go
light and variable but HREF probabilities not as high as yesterday
and so have patchy fog mention more confined.

Monday through Wednesday: A rather stagnant pattern as region
remains on the backside of the upper level trough and thus will
maintain low end diurnally driven shower chances each afternoon and
early evening. These look to be most prevalent near and especially
east of I-29. Temperatures gradually warm a degree or two each day
but generally upper 70s to mid 80s for afternoon highs.

Thursday through Saturday: Upper level ridging builds eastward
through the second half of the week into the weekend and with it
will bring warming temperatures and increasing humidity levels as
southerly return flow intensifies. No significant precipitation
drivers but an occasional wave in the initial mid level northwest
flow could ruin this period from being completely dry.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1202 PM CDT Sun Jul 7 2024

Isolated to scattered showers and thunderstorms should once
again develop by mid to late afternoon, although are expected to
be less organized than yesterday's activity. At this time, any
better coverage is expected to be south of I-90 and thus only
have mention of -TSRA at KSUX although KFSD/KHON do also stand a
lower chance of a hit or miss shower or thunderstorm from mid
afternoon through mid evening.

At least some hints of some patchy fog again into Monday morning
although it appears lower confidence than the last few mornings
and thus have left mention out in this TAF set.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...Kalin
AVIATION...Kalin
Hazardous weather outlook, Jul 7, 1:27 PM CST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
227 PM CDT Sun Jul 7 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ062-066>071-081930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Minnehaha-Turner-Bon Homme-Yankton-Union-
227 PM CDT Sun Jul 7 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms are expected from mid-afternoon
into early this evening. While lightning, small hail and brief heavy
rain will be possible with thunderstorms, severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Chances for mainly afternoon to early evening showers and storms
continue through Wednesday, mainly near and east of the Interstate
29 corridor. Severe weather is not expected.

Summertime heat and humidity may make a return to the region by the
end of this week, and especially next weekend. Those with
sensitivity to excessive heat should monitor the latest forecast and
be prepared to take precautions if needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ038>040-050-052>061-063>065-081930-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-
Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
227 PM CDT Sun Jul 7 2024

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms are expected from mid-afternoon
into early this evening. While the threat for severe weather is low,
small hail, brief heavy rain and perhaps a brief funnel cloud are
possible with any stronger storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Chances for mainly afternoon to early evening showers and storms
continue through Wednesday, mainly near and east of the Interstate
29 corridor. Severe weather is not expected.

Summertime heat and humidity may make a return to the region by the
end of this week, and especially next weekend. Those with
sensitivity to excessive heat should monitor the latest forecast and
be prepared to take precautions if needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 7, 1:57 PM CST, 2 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
257 PM CDT Sun Jul 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     Hail             5 NNE Hadley            44.07N 95.82W
07/06/2024  M1.00 Inch       Murray             MN   Trained Spotter

            Severe crop damage.

&&

JC

The radar

The Omaha radar (KOAX), 120 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Woodbury

When
July 7, 4:50 PM CST to 4:52 PM CST
Where
Woodbury County, 0.51 mi E of Sergeant Bluff
Measured
1.25 in hail
Reported by
Public
Coordinates
42.400, -96.340

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200011.